Nebraska, 2014

Winter Weather in Nebraska, December 14 to 15, 2014

December 14 to 15, 2014 · NWS CYS · 5 events in 3 counties and zones

A low pressure system intensified as it tracked northeast from the southern Rockies into the central Great Plains. Light to moderate snowfall and northerly winds gusting to 35 mph created hazardous travel throughout the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system intensified as it tracked northeast from the southern Rockies into the central Great Plains. Light to moderate snowfall and northerly winds gusting to 35 mph created hazardous travel throughout the northern Nebraska Panhandle. Snowfall totals ranged from three to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 5:17 AM MST, 43 minutes earlier.

Area forecast discussion, Dec 14, 5:17 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
517 AM MST SUN DEC 14 2014

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 341 AM MST SUN DEC 14 2014

MAIN DIFFICULTY CONTINUES TO BE THE EVOLUTION OF THE UPPER SYSTEM
NOW OVER THE ROCKY MTNS AND WHAT EFFECTS IT WILL BRING TO THE CWA
TODAY INTO MONDAY. SNOW SO FAR HAS BEEN QUITE LIGHT AS MUCH OF THE
CWA IS BEING DRY SLOTTED WITH HIGHER MOISTURE STILL WEST OF THE
CWA. MODELS STILL IN GOOD AGREEMENT IN CLOSING OFF AN UPPER LOW
OVER NORTHEAST NEW MEXICO THIS MORNING THEN LIFTING IT NORTHEAST
OVER KANSAS BY LATE THIS EVENING WITH AN ELONGATED TROUGH
EXTENDING NW ACROSS WY. NOT A LOT OF SUPPORT FOR SNOW OVER THE CWA
UNTIL PERHAPS THIS EVENING WHEN THE LIFTING UPPER SYSTEM MAY GET
CLOSE ENOUGH TO BRING BETTER SNOWS TO PARTS OF THE PANHANDLE.
GIVEN THIS SCENARIO AND EXPECTED INCREASE IN SFC WINDS OVER THE
PLAINS...HAVE OPTED TO PUT UP A WINTER WX ADVY FOR PARTS OF THE
PANHANDLE MAINLY FOR TONIGHT. WILL MAINTAIN CURRENT ADVY OUT WEST
FOR TODAY BUT AM CONCERNED AS TO WHETHER THERE WILL BE AS MUCH
SNOW AS ANTICIPATED...ESPECIALLY IF BETTER MOISTURE GETS CUT OFF
BY ACTIVITY FARTHER EAST.

SNOW AND SNOW SHOWERS WILL WIND DOWN ACROSS THE CWA MONDAY AS THE
SFC/UPPER LOWS MOVE FARTHER AWAY FROM THE AREA. DRY AND CHILLY
CONDITIONS FOR MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)
ISSUED AT 341 AM MST SUN DEC 14 2014

A SHORTWAVE RIDGE WILL MOVE OVER THE ROCKIES ON TUESDAY WITH A
WEAK PIECE OF ENERGY MOVING UP FROM NW COLORADO IN THE MORNING.
COULD SEE A FEW SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRES WITH
THIS FEATURE...OTHERWISE CONDITIONS WILL REMAIN DRY. TEMPS WILL
BE ON THE SLOW UPTICK THROUGH THE LATTER PART OF WEEK WITH
SOUTHWEST FLOW MOVING OVERHEAD. NOT EXPECTING A WHOLE LOT OF
WARMING THO AS H7 TEMPS WILL REMAIN GENERALLY IN THE -5 TO -9C
RANGE...SO 30S WITH PERHAPS A FEW 40 DEGREE READINGS ACROSS THE
PLAINS ARE EXPECTED THROUGH THIS TIME. SOUTHEASTERLY SFC UPSLOPE
FLOW OVER THE PLAINS ON WEDNESDAY...ALONG WITH INCREASING MIDLEVEL
ENERGY AND MOISTURE WILL BRING A SLIGHT CHANCE FOR LIGHT
SNOW/FLURRIES TO THIS AREA LATE WEDNESDAY THRU THURSDAY EVENING.
MOUNTAIN SNOW SHOWERS ARE ALSO POSSIBLE IN THIS PATTERN AS WELL. A
WEAK CLIPPER SYSTEM WILL MOVE THROUGH FRIDAY...THEN A DRIER
AIRMASS LOOKS TO FILTER IN FRIDAY NIGHT. YET ANOTHER SYSTEM WILL
APPROACH FROM THE WEST ON SATURDAY...SO SHOULD SEE INCREASING
CHANCES FOR SNOW IN THE MOUNTAINS SATURDAY AFTERNOON AND EVENING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 517 AM MST SUN DEC 14 2014

POTENT PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE OVER THE
ROCKIES AND HIGH PLAINS TODAY AND WILL BRING SNOW AND BREEZY WINDS
TO THE TERMINALS THROUGH THIS TAF PERIOD. SNOW WILL CONTINUE
OVER THE MOUNTAIN/HIGH VALLEY SITES THIS MORNING...AND WILL
DEVELOP OVER THE PLAINS THIS AFTERNOON AND EVENING. AT THE WESTERN
TERMINALS...EXPECT THE HEAVIEST SNOW THIS MORNING WITH LIGHT SNOW
CONTINUING THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS WILL
REMAIN LIGHT.

OUT EAST...LOW STRATUS WILL MOVE FROM NORTHWEST TO SOUTHEAST
ACROSS THE PLAINS THIS MORNING PRIOR TO THE DEVELOPMENT OF
SNOW...SO EXPECTING MVFR/IFR CONDITIONS FOR MOST SITES TODAY WITH
KCDR LIKELY REMAINING VFR UNTIL TONIGHT DUE TO SHADOWING FROM THE
PINE RIDGE. THEN SNOW LOOKS TO DEVELOP FROM SOUTH TO NORTH AFTER
21Z THIS AFTERNOON AND WILL CONTINUE THROUGH THE NIGHT...WITH LIFR
CONDITIONS EXPECTED AT TIMES THROUGH THIS EVENING IN MODERATE TO
HEAVY SNOW.

&&

.FIRE WEATHER...
ISSUED AT 341 AM MST SUN DEC 14 2014

SEE NO REAL CONCERNS PRETTY MUCH FOR THE UPCOMING WEEK WITH
WEATHER FACTORS EXPECTED TO BE NON-CRITICAL. SOME SNOW WILL FALL
OVER MOST AREAS TODAY AND TONIGHT THEN END ON MONDAY. GUSTY WINDS
OVER THE PLAINS TONIGHT INTO MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR WYZ104-
     105-109>115.

NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
     MONDAY FOR NEZ003-021-055.

&&

SHORT TERM...RAE
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...RAE
Hazardous weather outlook, Dec 14, 5:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
550 AM MST SUN DEC 14 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
151300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
550 AM MST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE PLAINS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON...WITH SNOW BECOMING MODERATE AT TIMES TONIGHT. TOTAL
SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 1 TO 3 INCHES ACROSS
THE AREA...WITH HIGHER TOTALS OF 2 TO 5 INCHES EXPECTED ACROSS
EASTERN PORTIONS OF THE PANHANDLE FROM ALLIANCE TO SIDNEY.
NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH WILL OCCUR AS
WELL...WHICH WILL REDUCE VISIBILITIES AND CAUSE DRIFTING OF SNOW
TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM BOX BUTTE TO CHEYENNE
COUNTIES IN THE NEBRASKA PANHANDLE BEGINNING AT 6 PM THIS
EVENING. TRAVEL WILL BECOME HAZARDOUS WITH REDUCED VISIBILITIES IN
FALLING SNOW...AND SLICK AND SNOW PACKED ROADS. THIS INCLUDES
INTERSTATE 80 BETWEEN KIMBALL AND LODGEPOLE...AND HIGHWAY 385
FROM SIDNEY TO ALLIANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF LATE
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-105-109>115-151300-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
550 AM MST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE OVER THE MOUNTAINS AND LOWER
ELEVATIONS OF CARBON AND WESTERN ALBANY COUNTIES TODAY AND
TONIGHT. TOTAL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED IN THE
LOWER ELEVATIONS WITH 6 TO 9 INCHES OVER THE MOUNTAINS. TRAVEL
WILL BECOME HAZARDOUS WITH REDUCED VISIBILITIES IN FALLING
SNOW...AND SLICK AND SNOW PACKED ROADS. THIS INCLUDES INTERSTATE
80 BETWEEN RAWLINS AND LARAMIE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF
THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Box Butte

When
December 14, 6:00 AM MST to December 15, 4:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Six inches of snow was estimated at Alliance.

Winter Weather, Box Butte

When
December 14, 6:00 AM MST to December 15, 4:00 PM MST
Where
Box Butte forecast zone
Reported by
CoCoRaHS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Five inches of snow was measured seven miles west of Alliance.

Winter Weather, South Sioux

When
December 14, 6:00 AM MST to December 15, 4:00 PM MST
Where
South Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

A spotter 13 miles south-southeast of Harrison estimated three inches of snow.

Winter Weather, Dawes

When
December 14, 6:00 AM MST to December 15, 4:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Four to six inches of snow was estimated 12 miles southwest of Chadron.

Winter Weather, Dawes

When
December 14, 6:00 AM MST to December 15, 4:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Four inches of snow was estimated at Chadron.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549981, 549984, 549985, 549988, 549989.